Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 18, 2016, 10:39 PM CDT for Rice County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 10:39 PM CDT (03:39 UTC)
- Expired
- Aug 18, 2016, 11:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
County Rice County, MN
The radar
The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WWUS83 KMPX 190339
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT THU AUG 18 2016
MNZ070-077-078-WIZ024-190430-
DAKOTA-GOODHUE-RICE-PIERCE-
1039 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHEASTERN RICE...NORTHWESTERN GOODHUE AND WEST CENTRAL PIERCE
COUNTIES...
AT 1039 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERMILLION TO NEAR STANTON TO
BRIDGEWATER. MOVEMENT WAS EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...HASTINGS...ROSEMOUNT...PRESCOTT...CANNON FALLS...
DUNDAS...STANTON...WELCH...NERSTRAND...BRIDGEWATER...
VASA AND HAMPTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 61 AND 64.
U.S. HIGHWAY 10 IN MINNESOTA NEAR MILE MARKER 302.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 118.
LAT...LON 4435 9336 4450 9313 4473 9302 4476 9282
4475 9281 4476 9280 4479 9254 4452 9268
4431 9298
TIME...MOT...LOC 0339Z 267DEG 14KT 4465 9297 4451 9304 4440 9320
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 8:13 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 18, 8:13 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 813 PM CDT THU AUG 18 2016 .SHORT TERM...(This evening through Friday) Issued at 349 PM CDT Thu Aug 18 2016 An active stretch of weather is expected over the next 24 hours as a slow moving frontal boundary slides south across the region and serves as the focus for showers and thunderstorms. There is a severe weather threat, and also a flooding threat. Early afternoon surface analysis together with radar and satellite imagery identified a boundary east/west across Minnesota, with storms firing along it. The deep layer shear supports supercells, SPC mesoanalysis page has around 1000m cloud bases in this region, so could also see a tornado threat given the backed surface winds. Storms will produce 2-4"/hr rainfall rates, but forecast soundings forward propagation so storms will be moving fairly quickly and be capable of a damaging wind threat. However, HiRes models show potential training storms along the boundary later tonight across southern MN, so that is the main reason behind the flash flood threat. This boundary will gradually sag southward as the storms outflow negates its northward progression. Meanwhile the parent upper level trough will drive a surface cold front through the region on Friday bringing and end to the showers and thunderstorms. A few showers will accompany this storm, but the instability on Friday will be confined to the far south/east part of the forecast area. .LONG TERM...(Friday night through Thursday) Issued at 349 PM CDT Thu Aug 18 2016 There will be a notable air mass change behind the aforementioned cold front by Saturday. The trough that is driving that air mass change passes across MN/WI on Saturday. There is a pronounced potential vorticity and 80-100kt upper jet moving through with the upper wave and as a result there will likely be lingering showers for at least the first half of the day in eastern MN and western WI. The drier air quickly arrives as the forcing moves east by Saturday evening with much cooler than normal temperatures and dewpoints in the 40s/50s for Sunday and Monday - light jacket weather Sun/Mon mornings. MN/WI will be sandwiched in between northern and southern stream jets MON and TUE, which should spell a period of quiet weather until TUesday night into Wednesday when a trough embedded in the northern stream drops south across the northern Rockies and approaches the Upper Mississippi River Valley. Return flow out of the southwest ahead of this wave will bring an end to the lower humidity for WED/THU. This trough will drive a cold front through the area and bring numerous showers/storms to the local area. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 805 PM CDT Thu Aug 18 2016 The TAF sites are sitting high and dry at the so far this evening with the thunderstorms confined to far southern Minnesota. We do expect redevelopment of thunder, but at this point most of the activity looks to remain south of the TAF sites tonight - aside from KRWF and possibly KMSP. The rest of MN/WI will see scattered showers and a few embedded rumbles of thunder. KMSP... It's looking more likely that the heaviest showers/storms will remain south of the airport tonight. While some rain still looks like a good bet, we think there will be less thunder than originally forecasted tonight. Another round of rain is expected tomorrow. /OUTLOOK FOR KMSP/ Sat...MVFR with -SHRA possible. Winds NNW 10-15 kts. Sun...VFR with morning MVFR Cigs possible. Winds NW 5 kts. Mon...VFR. Winds S 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...MPX LONG TERM...MPX AVIATION...CLF
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 100 PM CDT THU AUG 18 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 191800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 100 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS... MAINLY NEAR AND SOUTH OF THE MINNESOTA RIVER. THERE IS A SLIGHT RISK OF SEVERE WEATHER WHICH ENCOMPASSES MUCH OF THE COVERAGE AREA. THE SEVERE WEATHER POTENTIAL WILL DIMINISH TONIGHT. IN ADDITION TO THE SEVERE WEATHER POTENTIAL... SOME STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD RAISE FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. A FEW STORMS... MAINLY OVER SOUTHEASTERN MINNESOTA... MAY BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS. THE CHANCES FOR SEVERE WEATHER IS LOW BUT CANNOT BE RULED OUT ALTOGETHER. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME FOR THAT PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS EVENING.
In the hours before
Local storm report, Aug 18, 4:55 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST 5 SSE SEARLES 44.17N 94.38W
08/18/2016 M69 MPH BROWN MN TRAINED SPOTTER
HOME WEATHER SENSOR MEASURED WIND GUST. ALSO
HAD TREE DAMAGE IN THE AREA, WITH POWER OUT
AS WELL. SPOTTER ALSO REPORTED SOME SOYBEANS
HAD BEEN FLATTENED IN NEARBY FIELDS.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Aug 18, 5:08 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 5 SSE CLEMENTS 44.32N 95.01W
08/18/2016 REDWOOD MN BROADCAST MEDIA
BIG EVERGREENS SNAPPED OFF OR PUSHED OVER.
GARAGE WALL PEELED OFF. KLGR RADIO RELAYED.
&&
CARLYONLocal storm report, Aug 18, 5:15 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 1 NE SPRINGFIELD 44.24N 94.96W
08/18/2016 BROWN MN TRAINED SPOTTER
TWO BOX CARS BLOWN OFF TRACK AT THE CO-OP.
&&
CARLYONSpecial weather statement, Aug 18, 10:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT THU AUG 18 2016
MNZ070-077-078-WIZ024-190430-
DAKOTA-GOODHUE-RICE-PIERCE-
1039 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHEASTERN RICE...NORTHWESTERN GOODHUE AND WEST CENTRAL PIERCE
COUNTIES...
AT 1039 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VERMILLION TO NEAR STANTON TO
BRIDGEWATER. MOVEMENT WAS EAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHFIELD...HASTINGS...ROSEMOUNT...PRESCOTT...CANNON FALLS...
DUNDAS...STANTON...WELCH...NERSTRAND...BRIDGEWATER...
VASA AND HAMPTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 61 AND 64.
U.S. HIGHWAY 10 IN MINNESOTA NEAR MILE MARKER 302.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 98 AND 118.
LAT...LON 4435 9336 4450 9313 4473 9302 4476 9282
4475 9281 4476 9280 4479 9254 4452 9268
4431 9298
TIME...MOT...LOC 0339Z 267DEG 14KT 4465 9297 4451 9304 4440 9320
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:08 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 52 min |
| Aug 18, 11:32 PM CDT | Special Weather Statement | MPX | Goodhue | 43 min |
| Aug 19, 12:48 AM CDT | Special Weather Statement | MPX | Blue Earth, McLeod, Nicollet, Sibley | 57 min |
| Aug 19, 1:45 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, McLeod, Rice, Scott, Steele and 1 more | 45 min |
| Aug 19, 1:58 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod | 47 min |
| Aug 19, 2:21 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 24 min |
| Aug 19, 2:45 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Isanti, Ramsey, Sherburne, Washington and 1 more | 60 min |
| Aug 19, 3:01 AM CDT | Severe Thunderstorm Warning | MPX | Washington | 44 min |
| Aug 19, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Isanti, Washington | 45 min |
| Aug 18, 11:46 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce | 27 min |
| Aug 19, 3:24 AM CDT | Special Weather Statement | MPX | Pepin, Pierce | 36 min |
| Aug 19, 3:38 AM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce, Saint Croix | 22 min |
| Aug 19, 4:02 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 58 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.